Advertisement

Quinine Hypersensitivity Simulating Sepsis

  • Ami Schattner
    Correspondence
    Correspondence should be addressed to Ami Schattner, MD, Hebrew University Hadassah School of Medicine, Kaplan Medical Center, Rehovot, 76100 Israel
    Affiliations
    Stanford University School of Medicine, Stanford, California, USA
    Search for articles by this author
      Quinine sulphate and its d-stereoisomer quinidine are drugs that are extensively used for diverse and common indications such as malaria or nocturnal leg cramps (quinine), and in the treatment of arrhythmias (quinidine). Quinine sulphate is also a common ingredient of many beverages. Thus, even adverse effects that are rare may be encountered and should be well recognized, especially when they are potentially serious. Quinine ingestion and quinine-dependent antibodies have been recently reported to be associated with the hemolytic uremic syndrome in several patients (
      • Spearing R.L
      • Hickton C.M
      • Cizeland P
      • et al.
      Quinine-induced disseminated intravascular coagulation.
      ,
      • Maguire R.B
      • Stroncek D.F
      • Campbell A.C
      Recurrent pancytopenia, coagulopathy, and renal failure associated with multiple quinine-dependent antibodies.
      ,
      • Gottschall J
      • Neahring B
      • McFarland J.G
      • et al.
      Quinine-induced immune thrombocytopenia with hemolytic uremic syndrome clinical and serological findings in nine patients and review of literature.
      ). We report a patient whose clinical presentation twice mimicked septic shock while in fact it was due to a variant form of quinine toxicity, with partial hemolytic uremic syndrome.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Spearing R.L
        • Hickton C.M
        • Cizeland P
        • et al.
        Quinine-induced disseminated intravascular coagulation.
        Lancet. 1990; 336: 1535-1537
        • Maguire R.B
        • Stroncek D.F
        • Campbell A.C
        Recurrent pancytopenia, coagulopathy, and renal failure associated with multiple quinine-dependent antibodies.
        Ann Intern Med. 1993; 119: 215-217
        • Gottschall J
        • Neahring B
        • McFarland J.G
        • et al.
        Quinine-induced immune thrombocytopenia with hemolytic uremic syndrome.
        Am J Hematol. 1994; 47: 283-289
        • Stroncek D.F
        • Vercellotti G.M
        • Hammerschmidt D.E
        • et al.
        Characterization of multiple quinine-dependent antibodies in a patient with episodic hemolytic uremic syndrome and immune agranuocytosis.
        Blood. 1992; 80: 241-248
        • Aster R.H
        Quinine sensitivity.
        Ann Intern Med. 1993; 119: 243-244
      1. Drug products for the treatment and/or prevention of nocturnal leg cramps for over-the-counter human use.
        Federal Register. 1994; 59: 43234-43252